Tennessee, 2021Cold in Tennessee, February 13 to 21, 2021
February 13 to 21, 2021 · NWS MEG · 18 events in 18 counties and zones
An arctic airmass settled over the region in the wake of a departing winter storm. Snow cover combined with clear skies and diminishing winds to produce the coldest night across much of the Mid-South since 1989.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass settled over the region in the wake of a departing winter storm. Snow cover combined with clear skies and diminishing winds to produce the coldest night across much of the Mid-South since 1989. Several locations dropped below zero with wind chills reaching fifteen below on Tuesday morning, February 16th. High temperatures only reached the teens for the third day in a row across much of the Mid-South. The last time that happened in Memphis was January 1928.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 12, 11:26 PM CST, 34 minutes earlier.
Area forecast discussion, Feb 12, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1126 PM CST Fri Feb 12 2021
.UPDATE...
See the 06z aviation discussion.
&&
.PREV DISCUSSION... /issued 1007 PM CST Fri Feb 12 2021/
UPDATE...
An expansive area of rain has developed over northeast
Mississippi in the past hour. As temperatures have now fallen
below freezing at Monroe County Airport, freezing rain is likely
the main precipitation type. This area of freezing rain isn't
currently captured well by the CAMS, but based on current trends
the event could last a few hours or more. Went ahead and issued a
Winter Weather Advisory for portions of northeast Mississippi,
including the Tupelo area through 8AM Saturday. Light ice
accumulations are possible, especially on elevated surfaces such
as bridges and overpasses.
In addition, single digits wind chills are on track for tomorrow
morning, with a few locations near the Missouri border possibly
falling to around 0F. The current HWO covers this well.
New zones and grids are now available.
AC3
PREV DISCUSSION... /issued 348 PM CST Fri Feb 12 2021/
DISCUSSION...
Arctic air continues to plunge into the Mid-South. Temperatures
range from the mid 20s to the mid 30s. Don't expect much change
tomorrow as cold air advection will continue across the area.
Highs will be similar to today. A weak shortwave may bring some
patchy freezing drizzle or rain to portions of Northeast
Mississippi into areas of West Tennessee near the Tennessee River
late tonight through noon time Saturday. Any accumulations will be
light, but overpasses and bridges could become slick. Have issued
a SPS highlighting the risk.
Another weak shortwave could bring another chance for freezing
rain into the same area late Saturday Night into Sunday morning.
By Sunday afternoon, light precipitation ahead of a potent upper
trof will begin to spread into Eastern Arkansas. Precipitation
would likely be in the form of freezing rain or sleet as a warm
layer just above the surface is apparent in model soundings. The
heavier winter precipitation will spread into the area Sunday
Night into Monday. Still too early to pinpoint exact amounts and
types. Right now, expect Northeast Arkansas, the Missouri
Bootheel, and Northwest Tennessee to see mainly snow with
significant accumulations possible. For the Memphis Metro area
northeastward into Jackson, Tennessee, precipitation will likely
start out as sleet before changing over to all snow. A lot will
depend on how quickly that warm layer above the surface erodes. If
it takes awhile, significant sleet accumulations could occur
somewhere in this corridor. However if it erodes quickly, then
changeover to snow will occur and heavier snow accumulations may
occur. Further to the southeast, freezing rain and sleet may
occur. There will likely be a corridor of heavy ice accumulations
somewhere across Northeast Mississippi into possibly West
Tennessee near the Tennessee River. Precipitation will likely turn
to all snow by Monday evening before tapering off west to east. A
Winter Storm Watch has been issued. Please stay tuned to the
latest forecasts.
Another winter storm will quickly follow the one Sunday Night into
Monday Night as another potent upper trof moves into the area
Wednesday into Thursday. Significant winter precipitation may
occur with this one as well, but too early to pinpoint
precipitation type and amounts. Again, stay tuned to the latest
forecasts through the weekend into early next week.
Bitterly cold wind chills will be possible every morning this
week.
KRM
&&
.AVIATION...
/06z TAFs/
Low MVFR and IFR conditions will continue much of tonight across
the Mid-South. Light FZRA/FZDZ will affect areas around TUP
through sunrise with otherwise dry conditions tomorrow. We do
anticipate the low clouds will persist tomorrow afternoon and
evening though some guidance continues to show some improvement
late. Winds will remain from the north at 10-15 kts through the
period.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Watch from Sunday evening through Monday evening
for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
Mississippi-Phillips-Poinsett-St. Francis.
MO...Winter Storm Watch from Sunday evening through Monday evening
for Dunklin-Pemiscot.
MS...Winter Storm Watch from Sunday evening through Monday evening
for Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-
Itawamba-Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-
Prentiss-Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-
Union-Yalobusha.
Winter Weather Advisory until 8 AM CST Saturday for Calhoun-
Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-
Tishomingo.
TN...Winter Storm Watch from Sunday evening through Monday evening
for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 12, 9:36 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
936 PM CST Fri Feb 12 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-140545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
936 PM CST Fri Feb 12 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect for portions of northeast
Mississippi through Saturday morning. Light accumulations of freezing
rain and freezing drizzle may create slick roadways, especially
on bridges and overpasses.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Wind chill values will fall into the single digits at times
through Wednesday. Below zero wind chills are possible across
mainly northern areas of the Mid-South Sunday through Tuesday
mornings.
There is increasing confidence in a significant winter storm late
Sunday into Monday. Significant accumulations of snow, sleet and
ice are possible across much of the Mid-South.
Another round of winter weather is possible Wednesday into
Thursday.
Please refer to the latest forecasts in the coming days for
details regarding the evolution of the cold air surge and
potential wintry weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
AC3
In the hours before
Local storm report, Feb 12, 11:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 PM CST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM FREEZING RAIN AMORY 33.99N 88.48W
02/12/2021 U0.00 INCH MONROE MS LAW ENFORCEMENT
ICY SPOTS DEVELOPING ON BRIDGES ACROSS MONOROE COUNTY
DUE TO LIGHT FREEZING RAIN AND FREEZING DRIZZLE.
&&
MJCold/Wind Chill, Shelby
- When
- February 13, 12:00 AM CST to February 20, 9:00 AM CST
- Where
- Shelby forecast zone
- Deaths
- 2 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- ASOS
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Record cold settled over Shelby County in mid-February. Thin ice formed on area ponds. A boy was killed and a girl was injured when they fell through the ice on a pond near Millington during the morning of February 14th. There were several deaths due to exposure to the cold. Temperatures dropped to around zero degrees during the morning of February 16th. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Lake
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Lake forecast zone
- Reported by
- ASOS
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Obion
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Obion forecast zone
- Reported by
- ASOS
- Coordinates
- 36.358, -89.149 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Weakley
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Weakley forecast zone
- Reported by
- ASOS
- Coordinates
- 36.298, -88.718 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Henry
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Henry forecast zone
- Reported by
- ASOS
- Coordinates
- 36.332, -88.301 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Dyer
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Dyer forecast zone
- Reported by
- ASOS
- Coordinates
- 36.059, -89.414 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Gibson
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.997, -88.933 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Carroll
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- ASOS
- Coordinates
- 35.973, -88.450 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Lauderdale
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 35.761, -89.631 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Crockett
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Crockett forecast zone
- Reported by
- ASOS
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Tipton
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Tipton forecast zone
- Reported by
- ASOS
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Haywood
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Haywood forecast zone
- Reported by
- ASOS
- Coordinates
- 35.583, -89.284 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Madison
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Henderson
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Henderson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Fayette
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- ASOS
- Coordinates
- 35.197, -89.414 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Hardeman
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Hardeman forecast zone
- Reported by
- ASOS
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Chester
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Chester forecast zone
- Reported by
- ASOS
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, McNairy
- When
- February 16, 3:00 AM CST to February 21, 11:00 AM CST
- Where
- McNairy forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- ASOS
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Very cold temperatures settled over the region in mid-February. Temperatures dropped to around zero degrees on the morning of February 16th and wind chills dropped as low as 15 degrees below zero. Thin ice formed on area ponds. A young girl drowned when she fell through the ice on a small pond while sledding.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, February 13 to 19, 202130 deaths · $138 million · 92 events
- Winter Storm and Extreme Cold in Texas, February 13 to 15, 202120 deaths · 66 events
- Frost and Freeze in Texas, February 13 to 18, 20211 death · $460 million · 31 events
- High Wind in California, February 13, 20211 death · $200,000 · 70 kt wind · 13 events
- Cold in Texas, February 13 to 18, 2021$17 million · 17 events
- Ice Storm in Virginia, February 13 to 14, 2021$1.9 million · 39 events
- Extreme Cold in Minnesota, February 13 to 15, 202176 events
- Blizzard and Winter Storm in New Mexico, February 13 to 15, 2021$40,000 · 54 kt wind · 34 events
- Winter Weather in Virginia, February 13 to 14, 2021$100,000 · 5 events
- Cold in Iowa, February 13 to 16, 202151 events
- Damaging Winds in Nevada, February 13, 2021$100,000 · 63 kt wind · 2 events
- Winter Weather in Maryland, February 13 to 14, 2021$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944215, 944202, 944203, 944204, 944205, 944206, 944207, 944208, 944209, 944210, 944211, 944212, 944213, 944214, 944216, 944217, 944218, 944327.